Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 271, NWS Jackson, MS

May 21, 2017Claiborne County, Warren County, Mississippi; Franklin Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2017, 2:20 PM CDT for Claiborne County, Warren County, Mississippi; Franklin Parish, Tensas Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 2:20 PM CDT (19:20 UTC)
Expired
May 21, 2017, 2:44 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin Parish, LA, Tensas Parish, LA, Claiborne County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 132 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS54 KJAN 211920
SVRJAN
LAC041-107-MSC021-149-212015-
/O.NEW.KJAN.SV.W.0271.170521T1920Z-170521T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
220 PM CDT SUN MAY 21 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Tensas Parish in northeastern Louisiana...
  Southeastern Franklin Parish in northeastern Louisiana...
  Southwestern Warren County in west central Mississippi...
  Southwestern Claiborne County in southwestern Mississippi...

* Until 315 PM CDT

* At 220 PM CDT, a severe thunderstorm was located near Newlight, or
  17 miles southeast of Winnsboro, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Newellton and Lake Bruin around 305 PM CDT. 
  St. Joseph around 315 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3219 9154 3221 9106 3187 9112 3188 9158
TIME...MOT...LOC 1920Z 282DEG 14KT 3203 9147 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
033 
WWUS54 KJAN 211944
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
244 PM CDT SUN MAY 21 2017

LAC041-107-MSC021-149-211954-
/O.CAN.KJAN.SV.W.0271.000000T0000Z-170521T2015Z/
Tensas LA-Franklin LA-Warren MS-Claiborne MS-
244 PM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR TENSAS AND SOUTHEASTERN
FRANKLIN PARISHES...SOUTHWESTERN WARREN AND SOUTHWESTERN CLAIBORNE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3219 9154 3221 9106 3187 9112 3188 9158
TIME...MOT...LOC 1943Z 282DEG 14KT 3201 9136 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:05 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 21, 1:05 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
105 PM CDT Sun May 21 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion: MVFR cigs were still being observed at the TAF
sites at 1730Z. These conds wl improve to VFR by 19Z. After 19Z VFR
conds wl prevail through this evng away from isold-sct TSRAs
which wl be psbl through 02Z Mon. IFR cigs are expected cntrl and
south by 12Z Mon while MVFR cigs wl be psbl across the north.
Lower flight conds wl cont through Monday evng as widespread TSRAs
are expected to develop across the area Mon and cont into the
evng. /22/

&&

.DISCUSSION...mid morning surface analysis had the cold front just
northwest of a Greenwood Mississippi to Winnsboro Louisiana line
with a 1022mb high centered over Oklahoma. This high will edge
east today and help push the weak cold front farther south across
our CWA. Our winds aloft remain west southwest so regional radars
still showed anafrontal storms across southern Arkansas that were
dissipating over portions of our delta region. Elsewhere, local
radar had dissipating showers across our southeast. Hi-res models
suggest very little convection in our area until the afternoon and
mainly along and ahead of the cold front. A few strong to severe
storms will be possible by late afternoon across our south with
damaging wind gusts being the main threat. PWATs are still around
an inch and three quarters so locally heavy rain will also be
possible. /22/

Prior discussion below:

Today through tonight: An anomalous upper low will become
anchored over the Great Lakes region in the near term, and this
will maintain active westerly flow aloft over the ArkLaMiss
region. While the synoptic pattern is fairly straight-forward, the
mesoscale influences will once again have much to say about
convective evolution. The convectively overturned and relatively
stable airmass over most of Central MS in the wake of yesterday's
MCC needs considerable modification before it can support much
deep convection.

Current scattered storms over Northeast LA into Southwest MS will
struggle to move into the more stable air farther east this
morning, but recent HRRR runs are suggesting that by mid/late
afternoon we will see enough airmass recovery to support storms
over southeast portions of the area as mixed layer CAPE
approaches/exceeds 2500 j/kg. For now, the latest analysis
reflect the effects of yesterday's convective event, and have
followed a more conservative POP approach for now. When storms do
develop, relatively weak deep and low level shear will limit the
potential for any organized severe storm threat, but expect
isolated severe storms due to the increasing instability.

For tonight, we could see convective precipitation increase as a
minor shortwave trough begins to act on what should be a more
favorable airmass with precipitable water. /EC/

Monday through Sunday:

The upper-level low pressure system will continue to spin over the
Great Lakes on Monday, and at least some portion of it will remain
over that region through most of the upcoming week. At the surface,
the remains of a cold frontal boundary will persist through Tuesday.
A few waves are expected to develop along this boundary and lift
northeastward through the Gulf Coastal states, bringing the
potential for heavy rain to at least the southern half of our
forecast area. The period to watch for the greatest heavy
rain/flooding potential currently looks to be between Monday
afternoon and Tuesday afternoon - especially for areas south of
Interstate 20. Forecast PWAT values ranging from 1.5 to 2.0 inches
across southeastern Mississippi and the possibility for a round or
two of heavy rain between Monday and Tuesday will warrant inclusion
of an Elevated Threat area there in our Hazardous Weather Outlook. A
Limited Threat for flooding will extend farther north and west to
around the Interstate 20 corridor.

A stronger cold front should push through the region Tuesday night
into Wednesday, this time with more upper level support to push
southward into the Gulf. Rebounding temperatures for the second half
of the week under shortwave ridging aloft and a more progressive
weather pattern. The next chance for rain may come by next weekend
if a cold front can dip this far south. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       82  65  76  60 /  50  37  58  67
Meridian      83  66  79  61 /  47  37  56  75
Vicksburg     84  65  74  60 /  42  29  57  56
Hattiesburg   84  69  79  63 /  54  31  80  90
Natchez       83  66  72  60 /  49  43  77  81
Greenville    81  62  76  61 /  50  10  16  28
Greenwood     81  61  77  59 /  29   8  16  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/22/EC
Hazardous weather outlook, May 21, 6:10 AM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
610 AM CDT Sun May 21 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-056>058-
221115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Smith-Jasper-Clarke-
610 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain could lead to localized flash flooding for southern
portions of the ArkLaMiss from Monday into Monday night,
especially in the area to the south of a line from Natchez to
Meridian.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ024-026-MSZ054-055-059>066-072>074-221115-
Catahoula-Concordia-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
610 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Thunderstorms are expected to intensify this afternoon and
continue into the evening. A few of the storms could be severe
and capable of producing damaging wind gusts up to 60 mph and
hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain could lead to localized flash flooding for southern
portions of the ArkLaMiss from Monday into Monday night,
especially in the area to the south of a line from Natchez to
Meridian.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 21, 1:53 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
153 PM CDT SUN MAY 21 2017

MSZ042-043-211930-
Yazoo MS-Madison MS-
153 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YAZOO AND
SOUTHWESTERN MADISON COUNTIES UNTIL 230 PM CDT...

At 152 PM CDT, Meteorologists were tracking a strong thunderstorm
over Flora, or 14 miles northwest of Madison, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Annandale around 230 PM CDT.

Other locations impacted by this storm include Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 9009 3248 9005 3247 9024 3249 9025
      3249 9037 3264 9040
TIME...MOT...LOC 1852Z 263DEG 7KT 3256 9032

JM
Special weather statement, May 21, 2:12 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
212 PM CDT SUN MAY 21 2017

LAZ024-026-212000-
Catahoula LA-Concordia LA-
212 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA AND
CENTRAL CATAHOULA PARISHES UNTIL 300 PM CDT...

At 212 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jonesville, or 16 miles northwest of Monterey, moving northeast
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jonesville around 215 PM CDT.
  Wildsville around 230 PM CDT.
  Wallace Ridge around 235 PM CDT.

Other locations impacted by this storm include Harrisonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 9188 3169 9198 3180 9179 3159 9165
TIME...MOT...LOC 1912Z 239DEG 8KT 3166 9186

JC
Special weather statement, May 21, 2:12 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
212 PM CDT SUN MAY 21 2017

LAZ016-023-025-MSZ047-053-212000-
Tensas LA-Madison LA-Franklin LA-Warren MS-Claiborne MS-
212 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TENSAS...SOUTHERN
MADISON AND SOUTHEASTERN FRANKLIN PARISHES...SOUTHWESTERN WARREN AND
CENTRAL CLAIBORNE COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Meteorologists were tracking a strong thunderstorm
over Newlight, or 16 miles east of Winnsboro, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Newellton and Somerset around 225 PM CDT.
  Yokena and Le Tourneau around 245 PM CDT.

Other locations impacted by this storm include Mound and Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 9156 3230 9152 3235 9091 3194 9092
TIME...MOT...LOC 1912Z 272DEG 44KT 3212 9145

SKH

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:46 AM CDTSevere Thunderstorm WarningJANAdams25 min
May 21, 4:07 AM CDTSevere Thunderstorm WarningJANAdams53 min
May 21, 5:22 AM CDTSpecial Weather StatementJANLincoln38 min
May 21, 7:19 AM CDTSpecial Weather StatementJANMarion41 min
May 21, 1:48 PM CDTSevere Thunderstorm WarningJANIssaquena42 min
May 21, 1:53 PM CDTSpecial Weather StatementJANMadison37 min
May 21, 2:08 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo52 min
May 21, 2:31 PM CDTSpecial Weather StatementJANYazoo44 min
May 21, 2:42 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo63 min
May 21, 2:47 PM CDTSpecial Weather StatementJANClaiborne43 min
May 21, 2:55 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Jefferson, Warren50 min
May 21, 3:12 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin63 min
May 21, 3:13 PM CDTFlash Flood WatchJANAdams, Claiborne, Clarke, Copiah, Covington, Forrest and 21 more40 hr
May 21, 3:15 PM CDTFlash Flood WarningJANClaiborne3 hr
May 21, 3:20 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson, Lincoln55 min
May 21, 3:27 PM CDTFlash Flood WarningJANHinds, Madison, Yazoo3 hr
May 21, 3:31 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson59 min
May 21, 3:43 PM CDTSpecial Weather StatementJANAttala32 min
May 21, 3:47 PM CDTSpecial Weather StatementJANMadison43 min
May 21, 3:52 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
May 21, 4:11 PM CDTSevere Thunderstorm WarningJANCopiah, Rankin, Scott, Simpson, Smith64 min
May 21, 4:16 PM CDTSpecial Weather StatementJANChoctaw, Webster44 min
May 21, 4:31 PM CDTSpecial Weather StatementJANLeake29 min
May 21, 4:35 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Lawrence40 min
May 21, 4:54 PM CDTSpecial Weather StatementJANWinston36 min
May 21, 5:11 PM CDTSpecial Weather StatementJANJasper, Newton, Scott64 min
May 21, 5:17 PM CDTSpecial Weather StatementJANCovington, Jones58 min
May 21, 5:53 PM CDTSpecial Weather StatementJANForrest, Lamar37 min
May 21, 2:12 PM CDTSpecial Weather StatementJANCatahoula48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.